Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Flagstaff, AZ

July 21, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2013, 2:50 PM MST for Coconino County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2013, 2:50 PM MST (21:50 UTC)
Expired
Jul 21, 2013, 4:45 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WGUS55 KFGZ 212150
FFWFGZ
AZC005-212345-
/O.NEW.KFGZ.FF.W.0006.130721T2150Z-130721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF PAGE...

* UNTIL 445 PM MST

* AT 245 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98...LE CHEE AND BIG FIVE

LAT...LON 3673 11147 3693 11147 3696 11133 3653 11120
      3648 11134

$$

RB
2 follow-up statements
685 
WGUS75 KFGZ 212243
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST SUN JUL 21 2013

AZC005-212345-
/O.CON.KFGZ.FF.W.0006.000000T0000Z-130721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
343 PM MST SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS OVER THE ANTELOPE CREEK BASIN PRODUCING FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98...PAGE...LE CHEE AND BIG FIVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3673 11147 3693 11147 3696 11133 3653 11120
      3648 11134

$$

RB
455 
WGUS75 KFGZ 212342
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 PM MST SUN JUL 21 2013

AZC005-212349-
/O.EXP.KFGZ.FF.W.0006.000000T0000Z-130721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
442 PM MST SUN JUL 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

HEAVY RAIN HAS DIMINISHED OVER THE ANTELOPE CREEK BASIN. ANY FLOOD 
WATERS IN THE SLOT CANYONS WILL RECEDE RAPIDLY THIS AFTERNOON. THERE 
HAVE BEEN NO REPORTS OF FLASH FLOODING AT THIS TIME. 

LAT...LON 3673 11147 3693 11147 3696 11133 3653 11120
      3648 11134

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:20 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 12:20 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1220 PM MST SUN JUL 21 2013

COR HEADLINE SECTION AND UPDATE

.SYNOPSIS...SLOW MOVING THUNDERSTORMS TODAY ARE CAPABLE OF PRODUCING
HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN
ARIZONA THROUGH 1 AM MST MONDAY. MOIST AND UNSTABLE EASTERLY OR
SOUTHEASTERLY FLOW WILL PERSIST OVER ARIZONA FOR SEVERAL DAYS AND
SHOWERS AND THUNDERSTORMS ARE FORECAST EACH DAY.

&&

.DISCUSSION...

1220 PM...SCATTERED THUNDERSTORMS WERE MOVING NNW FROM THE PHX AREA
INTO SOUTHERN YAVAPAI COUNTY. STRONG STORMS ALSO OVER THE CHUSKA
MTNS NORTH OF WINDOW ROCK.

950 AM...WE HAVE ISSUED A FLASH FLOOD WATCH FOR ALL OF NORTHERN
ARIZONA SOUNDINGS AND SAT PW IMAGERY SHOW 1 TO 2 INCH PRECIPITABLE
WATER AMOUNTS ACROSS ARIZONA THIS MORNING. THERE IS A LARGE
THUNDERSTORM COMPLEX OVER SW AZ THROWING EXTENSIVE CLOUD COVER WEST
OF LINE FROM JACOB LAKE TO PAYSON. EAST OF THIS LINE CU DEVELOPMENT
IS SEEN ACROSS THE EASTERN RIM AND WHITE MOUNTAINS.

PROGS SHOW THE UPPER LOW NOW OVER WESTERN BAJA PENINSULA TO BEGIN
MOVING SLOWLY NORTHWARD TONIGHT. CURRENT THINKING IS THAT STORMS
WILL FIRE FIRST LATER THIS MORNING OVER THE HIGH TERRAIN OF NAVAJO
AND APACHE COUNTIES. CLOUD COVER IN THE WEST SHOULD DELAY STRONG
STORM DEVELOPMENT WEST OF I-17 AND HIGHWAY 89 UNTIL THIS AFTERNOON.
THE NORTHWARD MOVEMENT OF THE BAJA LOW IS EXPECTED TO AID
THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS COCONINO AND YAVAPAI
COUNTIES.

THE CLOUD TO GROUND LIGHTNING COUNT FOR THIS FORECAST AREA FROM NOON
SAT-5 AM SUNDAY WAS OVER 9000. SEVERAL STREAM GAGES HAVE SHOWN RISES
OVER THE LAST FEW DAYS.

&&

PREV DISCUSSION...400 AM...AN UPPER LOW OVER THE WEST-CENTRAL COAST
OF THE BAJA PENINSULA WILL BEGIN TO MOVE NORTH-NORTHWEST TODAY...IN
RESPONSE TO THE SLOW RE-POSITIONING OF THE MID-LEVEL HIGH. STEERING
FLOW HAS CHANGED OVERNIGHT FROM EASTERLY...TO A SOUTH-EASTERLY
TRAJECTORY. VERY HIGH PW AND DEWPOINT VALUES WILL
PERSIST...ESPECIALLY WEST OF THE I-17 CORRIDOR. THE SOUTHEASTERLY
STEERING FLOW WILL BRING SOME WARMER MID-LEVEL TEMPERATURES
NORTHWARD TODAY...WHICH ALONG WITH A RAIN-SOAKED BOUNDARY
LAYER...SHOULD ACT AGAINST THE DEEP MOISTURE AND KEEP THINGS FROM
GETTING EXPLOSIVELY UNSTABLE. EASTERLY COMPONENTS WILL REMAIN IN THE
STEERING FLOW THROUGH TUESDAY AS THE HIGH STRUGGLES TO BUILD
STRENGTH AND WEAK LOW PRESSURE REMAINS OFF THE WEST COAST. THE
THREAT OF NOCTURNAL CONVECTION FROM WESTWARD MOVING BOUNDARIES IN
THE LCR WILL EXIST IN EVERY PERIOD THROUGH TUESDAY. AFTER
TUESDAY...STREAMLINES BECOME SOUTHERLY AND THEN WESTERLY AS THE HIGH
STRENGTHENS. THIS WILL BRING IN DRIER...WARMER AND MORE STABLE AIR
FOR THE MUCH OF SOUTHWEST THURSDAY AND FRIDAY. WE HAVE BROUGHT POPS
DOWN TOWARD THE END OF THE WEEK TO REFLECT THIS TREND. THIS TREND
WILL BE SHORT-LIVED AS MOST MODELS SHOW SOUTHERLY FLOW AND THE
RETURN OF DEEPER MOISTURE AGAIN BY NEXT WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA WITH LOCAL
MVFR/IFR MAINLY WEST AND SOUTH OF A KGCN-KFLG-KSOW-KSJN LINE.
ELSEWHERE SCT SHRA/TSRA. MVFR/IFR AND GUSTY WINDS PSBL IN THE
STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
ACROSS ARIZONA ALLOWING FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND
STORMS ON TODAY AND MONDAY. CONVECTIVE ACTIVITY WILL FAVOR THE
AFTERNOON AND EARLY EVENING HOURS...THOUGH SOME SHOWERS WILL
CONTINUE OVERNIGHT. EXPECT NEAR AVERAGE DAILY TEMPERATURES.

TUESDAY THROUGH THURSDAY...CHANCES FOR DAILY THUNDERSTORMS WILL
CONTINUE UNDER A MOIST MONSOONAL FLOW.

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH TODAY 1 PM MST UNTIL 1 AM MST MONDAY FOR ALL OF
APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES.

&&

PUBLIC.........DL / PETERSON
AVIATION.......DB
FIRE WEATHER...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 21, 9:45 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN JUL 21 2013

AZZ004>018-037>040-220800-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM MST TODAY UNTIL 1 AM MST
MONDAY FOR ALL OF NORTHERN ARIZONA...SEE PHXFFAFGZ FOR DETAILS. A
MOIST AND UNSTABLE AIR MASS WILL BRING ANOTHER ACTIVE THUNDERSTORM
DAY TO NORTHERN ARIZONA. STORMS WILL INITIATE OVER THE HIGHER
TERRAIN THEN MOVE INTO THE LOWER ELEVATIONS. SOME STORMS MAY PRODUCE
HAIL AND VERY HEAVY RAINFALL. HIGHER THAN NORMAL MOISTURE ACROSS THE
AREA...AS WELL AS RECENT HEAVY RAINS...WILL ENHANCE THE CHANCES OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MID WEEK. A DRYING TREND MAY DEVELOP TOWARD THE END OF  THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:28 PM MSTAreal Flood AdvisoryFGZGila92 min
Jul 20, 5:31 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 20, 8:13 PM MSTAreal Flood AdvisoryFGZCoconino6 hr
Jul 21, 9:34 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai15 hr
Jul 21, 12:50 PM MSTAreal Flood AdvisoryFGZApache4 hr
Jul 21, 1:45 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.